How ADHD Medications Affect Weight

0

Attention Deficit/Hyperactivity Disorder (ADHD) is a neurodevelopmental disorder characterized by inattention and/or hyperactivity and impulsivity. ADHD symptoms typically begin in childhood and persist into adulthood for about 60% of people with ADHD.

ADHD can manifest differently in children than in adults, with children being more likely to show symptoms of hyperactivity. Despite this, adults and children with ADHD tend to respond well to the same classes of medications. First-line treatment usually involves the psychostimulants Ritalin or Concerta (methylphenidate) or Adderall (dextroamphetamineamphetamine).

Ritalin is the most commonly prescribed medication for ADHD in the world and has been used for over 50 years.

Although stimulants such as these have been shown to be effective in treating ADHD, they can have side effects, including loss of appetite. This article will discuss the effects of ADHD medications on appetite and weight.

Lourdes Balduque/Getty Images


ADHD Medication Side Effects

Side effects of stimulant medications used to treat ADHD in children can include:

  • Abdominal pain
  • Headache
  • Decreased appetite/weight loss
  • Sleep problems
  • Tired

Side effects are similar in adults and usually mild.

Weight-Related Side Effects

Decreased appetite, which sometimes leads to unintended weight loss, is a common side effect of stimulants in children. Some studies show that it can lead to stunted growth in some children. This delay usually occurs within the first two years of taking stimulants, and most children catch up over time.

A 2014 study found that, at baseline, growth in body mass index (BMI) in infancy was slower in children taking stimulants than in those not taking them, but a rebound s is produced in adolescence. By late adolescence, children who took stimulants for ADHD had higher BMIs than those who had no history of ADHD or stimulant use.

Although long-term effects on growth are unlikely, it is a good idea to measure the height and weight of children taking ADHD medication every six months to monitor growth.

ADHD medications should never be used for intentional weight loss unless advised by a healthcare professional.

Children with ADHD and appetite

Appetite suppression is a common side effect of stimulants in children. One study showed that children taking methylphenidate-ER (METH-ER) for about 28 months consumed an average of 294 fewer calories per day than children in the control group.

Stimulants can make children feel full. They can also increase their metabolic rate, which burns more calories.

How appetite is affected may depend on the dosage of the drug and how often the child takes it. Many children who take ADHD medication experience only mild or temporary loss of appetite.

Some children with ADHD have deficiencies in certain vitamins and minerals, such as zinc and iron, and lower vitamin intake. This may be due to appetite changes caused by ADHD medications.

If your child is taking medication for ADHD, it may be helpful to ask your health care provider to check their vitamin and mineral levels.

Adults with ADHD and weight loss

Stimulants can also cause reduced appetite and weight loss in adults, but this is less common than in children.

If you find that your appetite is affected and you are losing weight unintentionally, see your health care provider.

How to gain weight with ADHD medication

Here are some ways to counter appetite changes caused by stimulants:

  • Plan medications around meals: Try to give medicine after your child has had a filling and nutritious breakfast so that he is hungry enough to eat. Plan for them to be hungrier in the evening when their meds run out and provide enough food to make up for the lunch they may not have eaten.
  • Make the food they eat count: Provide them with a variety of nutritious, high-calorie, nutrient-dense food choices.
  • Don’t force them to eat: Instead of forcing your child to eat when he has no appetite, plan to eat when he tends to be hungry.
  • Offer snacks: If they haven’t eaten breakfast but are hungry after school, offer them a nutritious snack. Keep snacks handy for your child to grab when hungry throughout the day.
  • Adjust medication if necessary: If the decreased appetite is causing too much trouble for your child and does not improve after taking the medicine for a while, some adjustments may need to be made. This may include taking breaks at weekends or in the summer, changing the dose of medication, or trying a different medication. Discuss medication changes with your healthcare provider before making any adjustments to your child’s treatment plan.

For adults with ADHD, meal planning and cooking can be stressful and lead to a preference for convenience foods over nutritious foods. Children and Adults with Attention-Deficit/Hyperactivity Disorder (CHADD) has a cookbook, available online, with healthy recipes for people with ADHD.

Adults and older children with ADHD may find that the recipes and tips in this cookbook can help them eat better, whether or not their appetite is affected by medication.

When to See a Health Care Provider

A weight loss of 5 to 10 pounds, or 10% of body weight, over a period of a few weeks to a month is a reason to see your child’s health care provider.

Even if the weight loss is not significant, if the loss of appetite persists after taking the medicine for a few weeks, or if you have any concerns about your child’s nutrition or growth, consult your provider health care.

Summary

Decreased appetite and weight loss are common side effects of stimulants used to treat ADHD, especially in children.

These effects are usually temporary and manageable with measures such as taking medication around mealtimes and offering healthy foods when your child is hungry. If decreased appetite and/or weight loss is persistent or cause for concern, consult your healthcare provider.

Stimulants should never be used for intentional weight loss unless advised by a healthcare professional.

A word from Verywell

If you or your child are taking ADHD medication, it’s a good idea to monitor for decreased appetite and unintended weight loss. Although these tend to be minor and temporary, they can lead to problems if you lose too much weight or if there are nutritional deficits.

Consult your health care provider if you have any concerns about how ADHD medications affect your or your child’s eating habits.

Frequently Asked Questions

  • Can ADHD Change Your Eating Habits?

    ADHD can alter eating habits in several ways. ADHD symptoms can make it difficult to plan and cook meals, leading to less nutritious food choices.

    ADHD medications can cause a decrease in appetite, especially in children.

  • Does ADHD make you lose weight?

    ADHD itself is not usually associated with weight loss, but stimulant medications that are often prescribed to treat ADHD can cause a decrease in appetite which can lead to unintended weight loss.

  • Will ADHD Medications Change Your Personality?

    At the right dosage, ADHD should not alter the personality. Starting at the lowest dose and gradually increasing as needed can help achieve this goal. If you notice any changes in emotion or affect, discuss the possibility of a dose adjustment with your healthcare provider.

Share.

Comments are closed.